22.02.2019 | Case Report | Ausgabe 2/2019
Fatal overdose with a combination of SNRIs venlafaxine and duloxetine
Forensic Science, Medicine and Pathology
- Armin Alibegović, Stojan Kariž, Metka Volavšek
Drugs for the treatment of depressive disorders, including SNRIs (serotonin noradrenaline reuptake inhibitors) venlafaxine and duloxetine, are widely prescribed as they have a high therapeutic to toxicity ratio. In rare cases, adverse effects may be severe, usually due to iatrogenic, accidental or intentional self-overdose that cause the excessive accumulation of serotonin and noradrenaline in synaptic clefts. Lethal intoxication with a combination of venlafaxine and duloxetine (postmortem blood concentrations 24 mg/L and 0.97 mg/L, respectively) without co-ingested substances, comorbidities or injuries that could have an unknown contribution to a fatal outcome is presented for the first time in the following case report, with a comprehensive clinical history, and complete results of the performed analyses. The cause of death was a serotonin syndrome that progressed to death in approximately six hours and 15 min after the suicidal ingestion of venlafaxine and duloxetine. Despite the high therapeutic to toxicity ratio SNRIs, which are reserved for patients with severe forms of depressive disorders and a higher suicidal tendency, they should be cautiously prescribed and handed over in smaller packages to make them easier to follow, and thus avoid accumulation within the patient’s reach.